Texas, 2021

Damaging Wind in Texas, June 7, 2021

June 7, 2021 · NWS AMA · 1 event in 1 county or zone

Scattered showers and thunderstorms moved into the southwestern Texas Panhandle from New Mexico. These showers and thunderstorms didn't produce much hail or rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Scattered showers and thunderstorms moved into the southwestern Texas Panhandle from New Mexico. These showers and thunderstorms didn't produce much hail or rain. However, the environment was favorable for producing strong thunderstorm wind gusts due to the dry air below the storm bases that promoted strong outflow winds due to evaporative cooling processes. A mesonet near Umbarger, Texas gusted to 60 mph with the storms , however no damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 7, 5:43 PM CST, 3 hours 24 minutes earlier.

Area forecast discussion, Jun 7, 5:43 PM CST, 3 hours 24 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
643 PM CDT Mon Jun 7 2021

.AVIATION...
For the 00Z TAFs, scattered showers and thunderstorms will likely
move into parts of the western and southern Texas Panhandle this
evening before diminishing after midnight. It remains problematic
whether or not any TAF sites will be directly impacted. Based on
latest radar trends, have maintained continuity from previous
shift and included VCTS at KDHT and KAMA for a few hours this
evening. A return to south winds is expected by mid morning
Tuesday. Thunderstorm development is not anticipated Tuesday.

02

&&

.PREV DISCUSSION... /Issued 252 PM CDT Mon Jun 7 2021/

SHORT TERM...Today through Tomorrow...

Continue to watch for thunderstorm chances later this afternoon
into portions of the overnight hours. Clearing skies from west to
east returns tomorrow with increasing temperatures.

Latest observations shows bkn cirrus deck moving northwest into
the eastern and central Panhandles from the main upper level low
centered over the ArkLaTex region. Just to the west over the
western Panhandles, a notable dryline with Td values in mid to
upper 60s to the east and upper 40s to lower 50s to the west are
generating now some struggling Cu fields as of this afternoon.
The struggle for vertical motion near the dryline is due to
potential cap still in place along with very weak convergence
surface flow along the dryline, with Td contrast enough to
generate some clouds along the dryline this afternoon. Further to
the west over eastern NM and the southern Sangre de Cristos
mountains, the western periphery of the mid level moisture return
in-conjunction with mid level disturbance moving east of the
developing ridge axis across northern NM. The combination of
these features will generate convection over the high terrain of
NM/CO this afternoon with better lift along and ahead of mid level
disturbance.

19Z RAOB data for AMA coming in is showing some cap in place, but
the overall effective shear of under 20 kts is a factor for
limited thunderstorm development. Without supporting shear in
southern TX Panhandle, it will be difficult to get storms to
develop without the help of a more sustainable surface boundary
and/or established thunderstorm complex that holds together and
moves in from the west. The very rich surface moisture influx
into the SE TX Panhandle remains an area of interest not just
this afternoon but into the early overnight hours. 12Z RAOB data
showed good elevated instability aloft with Td values in the 60s.
Still watching some low potential of dryline convection that  may
develops and move east this that can produce large hail for the
southeastern TX Panhandle, if surface based. But chances remain
under 20% at this time this afternoon. Latest guidance correctly
assessing the NM convection developing this afternoon shows this
area of thunderstorms that move east being the main area to watch.
If the effective shear is sustainable, this area of thunderstorms
will move into the Panhandles later this afternoon and evening
hours. Best chance for storms will be the western Panhandles as
areas of storms moving east interact with dryline. Latest hi-res
data sounding profiles does show mainly an elevated environment
with damaging wind gusts being the main threat. However, in a
brief window when storms become surface based, a loose multicell
line with perhaps an embedded transient supercell is possible with
large hail at or over an inch is possible. If complex of storms
hold and move into the central and eastern Panhandles later this
evening into the first portion of the overnight hours, MLCAPE of
1000-2000 J/kg will still be present as cold pool or outflow from
decaying storms moving east may generate new areas of convection.
But if cap holds strong, eastern areas may stay dry.

Persistent humid airmass will continue, especially for the
eastern Panhandles into the overnight hours with patchy low clouds
possible around sunrise before slowly dissipating through morning
hours. Small amplitude ridge axis will move east towards the
Panhandles throughout the day tomorrow with clearing skies from
west to east. Temperatures will warm up tomorrow with highs
getting into the 90s for all of the Panhandles.

Meccariello

LONG TERM...Tuesday Night through Sunday Night...

High pressure will begin to dominate the south central CONUS and
gradually amplify towards a Four Corners high late in the forecast
period.  Overall, temperatures will continue to be on the rise with
Wednesday and Thursday being the hottest days Panhandle wide.  And
while the ridge continues to strengthen, usually leading towards
higher temperatures later in the forecast period, v.s. the cooler
temperatures (upper 80s to upper 90) that are in the forecast, is
due to an upper level trough pinching off the ridge and pulling the
hottest air over the eastern Rockies and Southern High Plains.  But
as that system exits and the ridge builds over the four corners
moving the hottest airmass further west and providing a more north
to northwest flow over the area.  While the dryline looks to briefly
move east of the Panhandles on Thursday, it will quickly retreat
back towards NM this weekend and daily chances for showers and
thunderstorms will likely be in play starting Saturday evening and
moving well into mid next week.

Weber

AVIATION...VFR conditions expected at all TAF sites throughout the 18Z TAF
period. VCTS conditions in particular for KAMA/KDHT will be
possible from around 00Z through 04-05Z before potential TS
conditions move east of all TAf sites. Any TS over TAF sites could
cause brief period of erratic winds. Going past 06Z Tuesday
through 12-14Z, some MVFR cigs may get close to KAMA/KGUY moving
in from the east, but at this time, low cigs should stay east of
all TAF sites at this time. Winds will range from southeasterly to
southwesterly at 5-15 kts.

Meccariello

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&
Hazardous weather outlook, Jun 7, 1:58 PM CST, 7 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
258 PM CDT Mon Jun 7 2021

OKZ001>003-TXZ001>020-317-080800-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
258 PM CDT Mon Jun 7 2021

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms will be possible across portions of the Panhandles
late this afternoon into the overnight period. A few of the
storms could become strong to severe with large hail and damaging
winds being the main threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms are possible on Saturday and Sunday evening. Severe
thunderstorms can't be ruled out.

Temperatures at or over 105 degrees will be possible for Palo
Duro Canyon on Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jun 7, 6:11 PM CST, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Amarillo TX
711 PM CDT Mon Jun 7 2021

OKZ001-TXZ001-080100-
Cimarron OK-Dallam TX-
711 PM CDT Mon Jun 7 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CIMARRON AND
NORTHWESTERN DALLAM COUNTIES UNTIL 800 PM CDT...

At 710 PM CDT, Doppler radar was tracking a strong thunderstorm over
Felt, or 17 miles southwest of Boise City, moving east at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Boise City, Texline and Felt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3650 10304 3650 10300 3664 10300 3687 10244
      3642 10248 3628 10304
TIME...MOT...LOC 0010Z 265DEG 38KT 3655 10274

Andrade
Special weather statement, Jun 7, 6:25 PM CST, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Amarillo TX
725 PM CDT Mon Jun 7 2021

TXZ016-080115-
Deaf Smith TX-
725 PM CDT Mon Jun 7 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DEAF SMITH COUNTY UNTIL
815 PM CDT...

At 724 PM CDT, Doppler radar was tracking a strong thunderstorms 8
to 15 miles northeast of Bootleg, or 17 miles west of Hereford,
moving east at 15 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Hereford, Dawn and Simms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3475 10273 3508 10296 3508 10219 3476 10219
TIME...MOT...LOC 0024Z 261DEG 7KT 3490 10269

Andrade
Special weather statement, Jun 7, 6:50 PM CST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Amarillo TX
750 PM CDT Mon Jun 7 2021

TXZ011-016-080115-
Deaf Smith TX-Oldham TX-
750 PM CDT Mon Jun 7 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL OLDHAM AND
NORTHWESTERN DEAF SMITH COUNTIES UNTIL 815 PM CDT...

At 749 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Simms, or 19 miles southwest of Vega, moving
northeast at 20 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Adrian.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3504 10284 3523 10291 3534 10257 3507 10249
TIME...MOT...LOC 0049Z 228DEG 18KT 3512 10274

Andrade
Special weather statement, Jun 7, 7:13 PM CST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Amarillo TX
813 PM CDT Mon Jun 7 2021

TXZ011-080145-
Oldham TX-
813 PM CDT Mon Jun 7 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OLDHAM COUNTY UNTIL
845 PM CDT...

At 812 PM CDT, Doppler radar was tracking a strong thunderstorm near
Adrian, or 16 miles west of Vega, moving north at 20 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Adrian.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3519 10285 3526 10294 3548 10261 3519 10246
TIME...MOT...LOC 0112Z 192DEG 19KT 3526 10271

Andrade
Special weather statement, Jun 7, 7:15 PM CST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Amarillo TX
815 PM CDT Mon Jun 7 2021

TXZ016-080145-
Deaf Smith TX-
815 PM CDT Mon Jun 7 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DEAF SMITH COUNTY
UNTIL 845 PM CDT...

At 814 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Hereford, moving east southeast at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Hereford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3475 10222 3475 10272 3501 10264 3501 10220
TIME...MOT...LOC 0114Z 284DEG 15KT 3483 10249

Andrade

The radar

The Amarillo radar (KAMA), 43 km away, was scanning. The volume nearest the first event began at 03:05 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Randall

When
June 7, 9:07 PM CST
Where
Randall County, 2.99 mi NNE of Umbarger
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.990, -102.080

The 60 mph wind gust occurred during light rain.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 963840.